Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 27, NWS Las Vegas, NV

July 16, 2008San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 16, 2008, 6:21 PM PDT for San Bernardino County, California. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2008, 6:21 PM PDT (01:21 UTC)
Expired
Jul 16, 2008, 8:15 PM PDT
In force
114 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 1.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
3080 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 170121
FFWVEF
CAC071-170315-
/O.NEW.KVEF.FF.W.0027.080717T0121Z-080717T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
621 PM PDT WED JUL 16 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 815 PM PDT.

* AT 613 PM PDT...VERY HEAVY RAIN WAS REPORTED FROM A THUNDERSTORM   
  NEAR DAGGETT. THE STORM WAS SOUTH OF INTERSTATE 40 BETWEEN MILE    
  MARKERS 5 AND 16. THE STORM WAS MOVING EAST AT 11 MPH AND MAY  
  CROSS INTERSTATE 40 NEAR MILE MARKER 20.

* OTHER LOCATIONS IMPACTED INCLUDE...DAGGETT...NEBO CENTER AND
  BARSTOW-DAGGETT AP.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

LAT...LON 3475 11655 3475 11665 3476 11666 3477 11695
      3479 11697 3489 11696 3482 11648 3474 11648
      3474 11655

$$

PIERCE
2 follow-up statements
000
WGUS75 KVEF 170210
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
710 PM PDT WED JUL 16 2008

CAC071-170315-
/O.CON.KVEF.FF.W.0027.000000T0000Z-080717T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
710 PM PDT WED JUL 16 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

AT 700 PM PDT...A THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS IN THE 
PROCESS OF WEAKENING SOUTH OF DAGGETT. RADAR INDICATES IN EXCESSIVE 
OF TWO INCHES OF RAIN FELL OVER A SMALL AREA OF THE DAGGETT WASH 
SOUTH OF INTERSTATE 40 INTERCHANGE. FLOODING OF OLD MINE ROAD IS 
LIKELY OCCURRING. RUNOFF FROM THE EXCESSIVE RAINFALL COULD ALSO 
IMPACT PENDLETON ROAD WHICH LIES SOUTH OF INTERSTATE 40.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER
THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH
TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE
THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3475 11655 3475 11665 3476 11666 3477 11695
      3479 11697 3489 11696 3482 11648 3474 11648
      3474 11655

$$

PIERCE
000
WGUS75 KVEF 170311
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
811 PM PDT WED JUL 16 2008

CAC071-170319-
/O.EXP.KVEF.FF.W.0027.000000T0000Z-080717T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
811 PM PDT WED JUL 16 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM PDT FOR CENTRAL SAN 
BERNARDINO COUNTY...

THE STORM THAT DUMPED IN EXCESSIVE OF TWO INCHES OF RAIN OVER THE 
DAGGETT WASH BASIN SOUTH OF INTERSTATE 40 HAS DISSIPATED. THE FLASH 
FLOOD WARNING WILL EXPIRE AT 815 PM.  

LAT...LON 3475 11655 3475 11665 3476 11666 3477 11695
      3479 11697 3489 11696 3482 11648 3474 11648
      3474 11655

$$

PIERCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:30 PM PDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 16, 3:30 PM PDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT WED JUL 16 2008

.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM WHICH HAS BEEN OVER
THE AREA WILL FINALL MOVE EAST OF THE AREA BY LATE THURSDAY. MOIST
AND UNSTABLE CONDITIONS WILL CONTINUE TO PRODUCE ISOLATED TO
SCATTERED THUNDERSTORMS OVER THE AREA THROUGH THIS EVENING BEFORE A
SLOW DRYING TAKES PLACE INTO THE WEEKEND.
&&

.SHORT TERM...UPPER LOW APPEARS TO BE OVER SOUTHWEST LINCOLN AND
NORTHWEST CLARK COUNTIES THIS AFTERNOON LOOKING AT VISIBLE SATELLITE
LOOP. THIS FEATURE CONTINUES TO COMBINE WITH A MOIST AND UNSTABLE
AIR MASS TO PRODUCE THUNDERSTORMS WITH LOCALLY HEAVY RAIN. THIS IS
EXPECTED TO CONTINUE THROUGH THIS EVENING. A DOWNWARD TREND OF
THUNDERSTORM ACTIVITY WILL BEGIN THURSDAY AS THE UPPER LOW FINALLY
MOVES EAST. MOISTURE AND INSTABILITY WILL GRADUALLY DECREASE
THURSDAY THROUGH FRIDAY. A GOOD PORTION OF THE FORECAST AREA COULD
STILL SEE ISOLATED TO SCATTERED THUNDERSTORMS THURSDAY BUT ANY
STORMS SHOULD BE LIMITED TO MOHAVE COUNTY AND FAR EASTERN LINCOLN
COUNTY FRIDAY. TEMPERATURES WILL RISE TO ABOVE NORMAL LEVELS BY
FRIDAY AS THE DRIER AIR MOVES IN.

.LONG TERM...THERE IS SOME INDICATION IN MODEL FORECASTS THAT A
RETURN OF MOISTURE COULD HAPPEN LATE IN THE WEEKEND OR EARLY NEXT
WEEK. THE MAIN FEATURES THAT WILL DETERMINE IF THIS HAPPENS IS HIGH
PRESSURE EAST OF THE AREA AND LOW PRESSURE WEST. IN ADDITION...THE
ECMWF IS FORECASTING A DISTURBANCE MOVING WESTWARD TROUGH NORTHERN
MEXICO WHICH COULD PROVIDE A MOISTURE SOURCE. LATE IN THE EXTENDED
PERIOD THE EC ALSO FORECASTS A TROPICAL SYSTEM MOVING THROUGH THE
EASTERN PACIFIC AND POTENTIALLY CONTRIBUTING TO THE AMOUNT OF
MOISTURE. THIS FORECAST PACKAGE CALLS FOR A HOT AND MAINLY DRY DAY
SATURDAY FOLLOWED BY A RETURN OF THUNDERSTORMS TO THE EASTERN CWA BY
SUNDAY AND MONDAY. THE INCREASING MOISTURE SHOULD LOWER TEMPERATURES
AFTER SATURDAY BUT THEY WILL BE HIGHLY DEPENDENT ON AMOUNT OF CLOUD
COVER AND SHOWER ACTIVITY.
&&

.AVIATION...FOR MCCARRAN...MOSTLY CLOUDY CONDITIONS TO CONTINUE OVER
CLARK COUNTY THROUGH THE REST OF THE AFTERNOON AND INTO THE EVENING.
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED IN AND AROUND THE LAS
VEGAS VALLEY THROUGH EARLY EVENING WITH HEAVY RAIN AND GUSTY WINDS
THE PRIMARY THREAT. STORMS WILL ALSO CONTINUE TO IMPACT ALL APPROACH
CORRIDORS BEFORE DISSIPATING THROUGH THE EVENING. SURFACE WINDS WILL
BE VARIABLE BASED ON THUNDERSTORM OUTFLOW BUT OVERALL SHOULD REMAIN
LIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...PARTLY TO MOSTLY CLOUDY SKIES ACROSS THE FORECAST AREA
THIS AFTERNOON WILL CONTINUE INTO THE EVENING. ISOLATED TO SCATTERED
THUNDERSTORMS TO CONTINUE ACROSS MUCH OF THE REGION WITH HEAVY RAIN
AND GUSTY WINDS BEING THE PRIMARY THREAT. OVERALL...SURFACE WINDS
ARE EXPECTED TO BE GENERALLY LIGHT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 16, 6:49 AM PDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
649 AM PDT WED JUL 16 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-170500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
649 AM PDT WED JUL 16 2008 /649 AM MST WED JUL 16 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE AREA TODAY FOR
SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS WITH LOCAL
GUSTY WINDS. POSSIBLE BRIEF HEAVY RAIN MAY PRODUCE ISOLATED FLASH
FLOODING OR URBAN FLOODING. THE BEST CHANCE OF THUNDERSTORMS WILL
BE OVER NORTHERN MOHAVE COUNTY...CLARK AND LINCOLN COUNTIES AND
SOUTHEAST INYO COUNTY. HOWEVER ISOLATED ACTIVITY POSSIBLE ACROSS
ALL AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRIER AIR WILL BEGIN TO MOVE OVER THE AREA BY THURSDAY AND THEN
INTO THE END OF THE WEEK. HOWEVER ISOLATED THUNDERSTORMS WILL
CONTINUE ACROSS THE MAINLY THE EASTERN PORTION OF THE DISTRICT ON
THURSDAY AND THEN CONFINED MAINLY TO NORTHWEST ARIZONA FRIDAY INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ALWAYS
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS
SAFE TO DO SO.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:00 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 17, 10:15 AM PDTFlash Flood WatchVEFInyo, San Bernardino11 hr
Jul 17, 3:06 PM PDTAreal Flood AdvisoryVEFInyo3 hr
Jul 17, 3:22 PM PDTAreal Flood AdvisoryVEFSan Bernardino49 min
Jul 17, 4:43 PM PDTAreal Flood AdvisoryVEFInyo, San Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.